Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 8, NWS Amarillo, TX

May 7, 202013 counties in Texas

NWS Amarillo, TX issued this wind advisory at May 7, 2020, 9:58 PM CDT for 13 counties in Texas. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
May 7, 2020, 9:58 PM CDT (02:58 UTC)
Expired
May 7, 2020, 10:38 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 17 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
4361 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS74 KAMA 080258
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
958 PM CDT Thu May 7 2020

TXZ001-006-007-011>020-317-080900-
/O.NEW.KAMA.WI.Y.0008.200508T0258Z-200508T1000Z/
Dallam-Hartley-Moore-Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-
Randall-Armstrong-Donley-Collingsworth-Palo Duro Canyon-
Including the cities of Dalhart, Hartley, Channing, Dumas, Vega, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, Wellington, 
and Palo Duro Canyon
958 PM CDT Thu May 7 2020

...WIND ADVISORY IN EFFECT UNTIL 5 AM CDT FRIDAY...

* WHAT...North winds sustained of 35 mph and greater.

* WHERE...The southwestern half of the Texas Panhandle. 

* WHEN...Until 5 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ferguson
1 follow-up statement
530 
WWUS74 KAMA 080338
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1038 PM CDT Thu May 7 2020

TXZ001-006-007-011>020-317-080900-
/O.UPG.KAMA.WI.Y.0008.000000T0000Z-200508T1000Z/
/O.NEW.KAMA.HW.W.0002.200508T0338Z-200508T1000Z/
Dallam-Hartley-Moore-Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-
Randall-Armstrong-Donley-Collingsworth-Palo Duro Canyon-
Including the cities of Dalhart, Hartley, Channing, Dumas, Vega, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, Wellington, 
and Palo Duro Canyon
1038 PM CDT Thu May 7 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT FRIDAY...

* WHAT...North winds of 40 mph with gusts of 58 to 65 mph.

* WHERE...The southwestern half of the Texas Panhandle .

* WHEN...Until 5 AM CDT Friday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

Ferguson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at May 7, 6:32 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 7, 6:32 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 PM CDT Thu May 7 2020

.AVIATION...00Z TAFs...
VFR will likely prevail through much of the TAF period at all
sites. Cold front will push south this evening, with strong gusts
potentially over 40 knots expected following frontal passage.
Small chance for thunder near GUY Thursday evening but probability
was low enough to leave any mentions out of the TAF. Statistical
guidance has begun to suggest MVFR stratus around 12-14z impacting
GUY and AMA. Without a strong signal seen, have not placed any
mentions in for this TAF cycle but will continue to monitor.

Ferguson

&&

.PREV DISCUSSION... /Issued 358 PM CDT Thu May 7 2020/

MESOSCALE UPDATE...
..Severe weather expected today...

* Synoptic Overview: Stout closed low embedded within broad
  northwest flow is currently digging southeast towards western
  SD/NE. A leading shortwave with associated speed max was
  detected via water vapor channel moving through west central KS
  extending southwest towards the OK Panhandle.

* Mesoscale: The latest surface obs indicated low pressure forming
  over far northeast NM while dryline/sfc trough was becoming more
  evident just west of KAMA to just east of KGUY. Moisture was
  taking the long way up eastern NM and West Texas, and model
  guidance (esp. HRRR) has struggled advecting the dryline east
  too quickly. The dew point was hanging on at 50 degrees at KAMA
  as of 1930z, with much drier air quickly advecting east into the
  far western Panhandles (Td @ 25 - 30). The best moisture was
  sampled over the eastern Texas Panhandle, where Td values were
  exceeding 55 degrees to near 60 in the far southeast. Surface
  pressure has been decreasing, with some cyclonic flow becoming
  evident in far northeast NM (MSLP 1004 - 1005 mb). Steep lapse
  rates within a notable EML were sampled in the 12z ABQ launch
  (no AMA RAOB due to ground equipment failure). However, an 18
  and 19z launch from KAMA revealed that the EML has arrived. As
  the speed max approaches from the northwest through the
  afternoon, the surface low is expected to deepen and move out
  into the far western combined Panhandles or perhaps right along
  the state line. Instability along the dryline is expected to
  maximize between 20z and 23z this afternoon as EML overspreads
  the area. Some isolated cu were forming in the far northwest TX
  Panhandle in the drier air, right near the surface low. A more
  pronounced cu field is noted in the far eastern Panhandles,
  where some turbulent mixing is taking place. The 18z KAMA RAOB
  indicated a stout cap advecting east, which should keep storms
  from initiating ahead of the dryline. The 19z sounding has
  eroded the cap dramatically (16.5 deg C @ 740mb to 14.4 deg C).
  Storms will likely initiate right along the dryline between 21z
  and 23z. Once storms do initiate, it should not take long before
  broad mesocyclone form given long hodographs (favoring right
  movers). LCL heights are expected to be in the 1k to 2km range,
  so storms will be high based. The combination of 2000 - 3000
  J/kg MLCAPE and ~60 knot 0-6 km bulk shear will be ample for
  very large hail. Large DCAPE >1500 J/kg will also support strong
  downbursts. The tornado threat will be low due to the high
  storm bases, but can't be completely ruled out with any discrete
  supercells as they move southeast into better moisture and a
  strengthening low level jet this evening. A second round of
  elevated storms could form along a cold front this evening
  (after 02z). These would pose more of a hail threat although
  wind can't completely be ruled out with any bowing segments.

* Threats: Isolated very large hail up to tennis ball size and
  strong downburst winds of 65 to 75 mph will be primary hazards
  in the afternoon and early evening. An isolated tornado can't be
  ruled out mainly in the far southeast TX Panhandle. Second round
  of storms pose more of a hail threat, with large hail up to golf
  ball size possible.

* Timing & Location: Isolated storms are expected to initiate
  along a line from near Claude to Spearman and move east-
  southeast at 25 to 35 knots. Second round of storms are expected
  to form in the northeast combined Panhandles and move southeast
  at 30 to 40 knots.

* Summary: Isolated severe storms likely this afternoon into the
  evening, favoring the eastern half of the Texas Panhandle. A
  second round of storms (isolated to scattered) will be possible
  late evening into the overnight, favoring the eastern combined
  Panhandle.

Ward

LONG TERM...Friday through Wednesday Night...
Winds behind the cold front will be out of the north in the 25-35
mph range tonight into tomorrow afternoon. Surface winds will
shift out of the south 5-15 mph for the rest of the weekend. Dry
northwest flow aloft will be in place Friday through Sunday. Small
suggestion that isolated storms could trigger on Sunday afternoon
across the Panhandle due to subtle perturbations in the northwest
flow. For now holding off of any mention as it was a very small
area that the NBM added in the central Panhandles. Overall, the
weekend pattern of northwest flow keeps the Panhandle squeezed
between warm temperatures from the southwest CONUS and colder
temps from the northeast CONUS. Friday will be in the 60s due to
the strong cold front. Saturday will be in the 70s as warmer air
pushes northeast. Another weaker cold front looks to bring the
Panhandles back into the 60s on Sunday.

Significant increase in moisture will be available over the Four
Corners area Sunday night as Models are in pretty good agreement
that the cold front will possibly stall over the Panhandles. The
continued convergence along the boundary gives reason to keep
increased pops over what the NBM provides from Sunday night
through Tuesday. Given the stalled front further south versus
yesterday, the temps in the northwest son Monday may only get to
the mid 50s with near 70 across the southern Panhandles. Little
bit of a recovery with mid 60s in the northeast on Tuesday and mid
70s across the south. Temperatures will start to rebound into the
80s on Wednesday, and may get back into the lower 90s Thursday as
the ridge slides over the Panhandles and the moisture exits to
the east.

FIRE WEATHER...
Critical Fire Weather conditions only expected across the
southwestern Panhandles the rest of the evening. Winds are not
happening further north, so have removed Dallam and Hartley
Counties. So the Red Flag Warning has been cancelled for those
areas. Right now RFTI's are around 2 to 3 for the southwest
Panhandles. However drier air is on the way, so expect the RH
component of the RFTI to increase by another point or two before
the cold front passage tonight. Winds are right around 15 to 25
mph. RFTI's still have the potential to range from 2-7 for the
rest of the evening. Once the cold front pushes through the winds
will turn northwest, then north northeast over a few hour period.
Overnight the winds out of the north northeast are expected to be
in the 25-35 mph range with gust potential to be close to 50 mph.

AVIATION...18Z TAFS...
VFR conditions expected at all TAF sites today. Looks like if any
storms appear, they will be east of the terminals. Winds will be
the main story with a cold front moving through. Strong south to
southwest winds will carry though the 00z hour. Winds will then
come around the dial and become northerly for the tonight period
with winds in the 20 to 30kt range. Gusts up to 40kts possible.
Winds will be out of the north northeast during this time. Right
now don't expect any cigs to be more than few to sct mid to high
level clouds.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
     zones: Deaf Smith...Oldham.

OK...None.

&&

77/23
Hazardous weather outlook, May 7, 4:53 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
453 PM CDT Thu May 7 2020

OKZ001>003-TXZ001>020-317-081000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
453 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe storms are possible this afternoon across the eastern
Panhandles. Expected hazards include large hail, damaging winds,
and possibly a tornado. The greater chance for severe weather is
across the southeastern Texas Panhandle, where a Severe
Thunderstorm Watch is in effect until 10 PM CDT.

Critical fire weather conditions will continue across the
southwestern parts of the Texas Panhandle this evening. A Red Flag
Warning remains in effect through 9PM CDT for the southwestern
Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Sunday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight. Please
relay any information about observed severe weather to the NWS
while following all local, state and CDC guidelines.

Area fire managers and emergency officials should be alert for
critical Fire Weather conditions this evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:25 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree65 min
May 7, 9:55 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts65 min
May 7, 10:15 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler60 min
May 7, 10:24 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts66 min
May 7, 10:38 PM CDTHigh Wind WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 8 more6 hr
May 7, 10:38 PM CDTSpecial Weather StatementAMALipscomb37 min
May 7, 11:23 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler19 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.